Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

May 15, 2001Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 15, 2001, 7:16 PM EDT for Allegan County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 2001, 7:16 PM EDT (23:16 UTC)
Expired
May 15, 2001, 8:15 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:20 PM EDTHail 1.75Ganges, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 152316
SVRGRR
MIC005-160015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 815 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF GANGES...OR ABOUT 10 MILES
  NORTH OF SOUTH HAVEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FENNVILLE AROUND 725 PM EDT
   HAMILTON AROUND 730 PM EDT
   ALLEGAN AROUND 750 PM EDT
   HOPKINS AROUND 755 PM EDT
   DORR AROUND 800 PM EDT
   SHELBYVILLE AROUND 810 PM EDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

EO/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:05 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 15, 5:05 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
505 PM EDT TUE MAY 15 2001

FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL TONIGHT AND WEDNESDAY. FLOOD WATCH/WARNINGS COVER MOST OF
THE FORECAST AREA THROUGH WEDNESDAY MORNING. SEE FFAGRR AND FFWGRR
FOR FURTHER DETAILS ON HEADLINES.

SFC WARM FRONT REMAINED JUST SOUTHWEST OF THE FORECAST AREA THIS
AFTERNOON...JUST TOUCHING THE MI/IN BORDER AT 20Z. CLEARING BEHIND
THIS MORNING'S MCS ALLOWED SFC TEMPS TO RISE INTO THE 70S AS FAR
NORTH AND EAST AS LDM-MKG-GRR-BTL THIS AFTERNOON. SFC TEMPS IN GRAND
RAPIDS FELL DURING THE LATE AFTERNOON AS SOUTHERLY SFC FLOW BACKED
EASTERLY IN OUTFLOW BOUNDARY FROM CONVECTIVE DEVELOPMENT OVER
MID-MICHIGAN. LATEST KGRR 88-D SHOWED LINE OF THUNDERSTORMS ACROSS
ERN-MOST COUNTIES OF FORECAST AREA MOVING TO THE SSE AROUND 25
KNOTS. THIS CONVECTION WAS ASSOCIATED WITH THE 850 MB WARM FRONT AND
ISENTROPIC LIFT. SOME SMALL HAIL HAS BEEN REPORTED WITH A FEW OF THE
STRONGER CELLS IN THE FORECAST AREA THIS AFTERNOON...WITH SEVERE
CRITERIA HAIL SO FAR CONFINED TO NRN LOWER MI. WILL CLOSELY MONITOR
FOR POTENTIAL HAIL AS THIS LINE SLOWLY CLEARS ERN COUNTIES THIS
EVENING.

ISOLATED CONVECTIVE DEVELOPMENT POSSIBLE THIS EVENING ACROSS
FORECAST AREA AS SFC CONVERGENCE INCREASES ALONG AND N OF THE SFC
WARM FRONTAL BOUNDARY. OUTFLOW BOUNDARIES COULD ALSO INTERACT TO
RESULT IN SOME DEVELOPMENT. HOWEVER...STILL BEING NORTH OF THE SFC
WARM FRONT...DO NOT EXPECT SFC-BASED INSTABILITY TO BE A FACTOR THIS
EVENING.

MAIN CONCERN IS FOR LATER TONIGHT...AFT 06Z AS ANOTHER MCS IS
EXPECTED TO AFFECT THE FORECAST AREA. WILL MONITOR NRN MN AND NWRN
WI FOR DEVELOPMENT OF THIS ACTIVITY THIS EVENING. EXPECT MCS TO MOVE
SEWD ALONG AND N OF THE SFC WARM FRONT AGAIN OVERNIGHT...WITH WRN
LOWER MICHIGAN IN THE ZONE OF MOST CONCERN. SEVERE CRITERIA HAIL
WILL ONCE AGAIN BE POSSIBLE WITH ELEVATED CONVECTION MOVING ACROSS
THE FORECAST AREA. PWAT VALUES REACH AROUND 1.50" BETWEEN 06Z AND
12Z. HEAVY RAINFALL SWATH OF 1 TO 2 INCHES POSSIBLE ASSOCIATED WITH
MCS. DO NOT EXPECT BACK-BUILDING CONVECTION AS WAS THE CASE LAST
NIGHT...THEREFORE DO NOT EXPECT ANOTHER REPEAT OF 3 TO 5 INCH
RAINFALL AMOUNTS. FRONTOGENETICAL FORCING...MID-LEVEL WARM ADVECTION
AND UPPER JET SUPPORT NOT NEARLY AS IMPRESSIVE ACROSS THE FORECAST
AREA TONIGHT. HOWEVER...WITH LOW LEVEL JET FEEDING INTO VERY
MOIST/UNSTABLE AIRMASS OVER MN AND WI...MCS DEVELOPMENT ANTICIPATED.
EXPECT THIS TO MOVE AT A STEADY CLIP SEWD ACROSS THE FORECAST AREA
WITH A 2 TO 4 HOUR PERIOD OF LOCALLY HEAVY RAINFALL...BUT NOT A
PROLONGED PERIOD OF TRAINING INTENSE CELLS. WITH RELATIVELY LOW
FREEZING LEVELS...LARGE HAIL COULD BE ASSOCIATED WITH MORE INTENSE
CELLS AGAIN TONIGHT. SLIGHT RISK FOR SEVERE LOOKS REASONABLE ACROSS
THE FORECAST AREA.

SFC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA AFT 18Z WEDNESDAY.
DEPENDING ON CLEARING BEHIND MORNING MCS...COULD SEE CONVECTIVE
REDEVELOPMENT ALONG THE SFC FRONT DURING THE AFTERNOON. INTERACTION
WITH DEVELOPING LAKE BREEZE IN COOL AIR ADVECTION PATTERN COULD
CONTRIBUTE TO THIS CONVECTIVE DEVELOPMENT INLAND. BEST CHANCES FOR
ADDITIONAL AFTERNOON PCPN WILL BE ACROSS THE ERN HALF OF THE
FORECAST AREA. DO NOT EXPECT THESE CELLS TO REACH SEVERE LEVELS.

GREENE

EXTENDED FORECAST DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE GREAT LAKES THROUGH
TUESDAY. A SHORT WAVE WILL PUSH THROUGH ON FRIDAY KICKING OFF MORE
SHOWERS AND THUNDERSTORMS. THE S END OF A SHORT WAVE MAY KICK OFF
MORE PCPN ON SUNDAY...BUT WILL HOLD OFF TO SEE IF IT STAYS N OF THE
CWFA. ANOTHER WEAK SHORT WAVE MOVES INTO THE AREA ON MONDAY WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCE WILL BE
WITH A STRONGER WAVE ON TUESDAY. PLENTY OF MOISTURE WILL REMAIN IN
THE GRT LKS AREA OR JUST TO OUR S.

DGH

.GRR...FLOOD WATCH TONIGHT AND WEDNESDAY MORNING FOR:
       MASON...LAKE...OSCEOLA...OCEANA...NEWAYGO...MECOSTA...
       MUSKEGON...MONTCALM...IONIA...ALLEGAN...BARRY...EATON...
       KALAMAZOO...CAL3HOUN...AND JACKSON COUNTIES.
    ...MIZ037>039-043>045-050-051-058-064>066-072>074.
    ...FLOOD WARNING THROUGH 10 AM WEDNESDAY MORNING FOR KENT AND
       OTTAWA COUNTIES.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:41 PM EDTSevere Thunderstorm WarningGRROceana64 min
May 15, 12:31 AM EDTFlash Flood WarningGRRMason, Oceana5 hr
May 15, 1:13 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana32 min
May 15, 1:18 AM EDTSevere Thunderstorm WarningGRROttawa27 min
May 15, 1:38 AM EDTFlash Flood WarningGRRMuskegon4 hr
May 15, 1:48 AM EDTSevere Thunderstorm WarningGRRMuskegon27 min
May 15, 1:51 AM EDTSevere Thunderstorm WarningGRRCalhoun24 min
May 15, 2:37 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana38 min
May 15, 2:55 AM EDTFlash Flood WarningGRRKent, Newaygo, Ottawa6 hr
May 15, 3:38 AM EDTFlash Flood WarningGRRMason, Muskegon, Oceana5 hr
May 15, 3:48 AM EDTSevere Thunderstorm WarningGRRKent, Ottawa27 min
May 15, 4:16 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent, Ottawa29 min
May 15, 5:02 AM EDTFlash Flood WarningGRRBarry, Calhoun4 hr
May 15, 9:00 AM EDTFlash Flood WarningGRRBarry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more7 hr
May 15, 5:32 PM EDTFlash Flood WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more3 hr
May 15, 7:12 PM EDTSevere Thunderstorm WarningGRRCalhoun63 min
May 15, 7:37 PM EDTSevere Thunderstorm WarningGRRVan Buren38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.